|| Checking for direct PDF access through Ovid
We studied the pathogenesis of puffy hand syndrome of intravenous drug use. We hypothesized that injections of high-dose sublingual buprenorphine, instead of the recommended sublingual administration, could play an important role in lymphatic obstruction and destruction.We set up a case–control study in substitution centres, recruiting intravenous drug addicts with and without puffy hands, respectively. The subjects were asked to answer anonymously a questionnaire of 40 items comprising social and demographic status, history of illicit drugs use, buprenorphine misuse and injection practices.We included 33 cases and 33 controls, mean age of 34 years. They were past heroin users, mainly methadone-substituted. In multivariate analysis, sex (women) (OR = 8.9, P= 0.03), injections in the hands (OR = 5.9, P = 0.03), injections in the feet (OR = 6.5, P = 0.01) and the absence of tourniquet (OR = 7.0, p = 0.02) were significant risk factors for puffy hand syndrome. In 69.7% of the cases and 59.4% of the controls, respectively, there was a high-dose sublingual buprenorphine misuse, although it appeared not to be a significant risk factor for puffy hand syndrome.Injection practices are likely to cause puffy hands syndrome, but buprenorphine misuse should not be considered as a significant risk factor. However, intravenous drug users must still be warned of local and systemic complications of intravenous drug misuse.